Advertisement

Canadian Journal of Anaesthesia

, Volume 47, Issue 11, pp 1119–1121 | Cite as

Unilateral mydriasis after nasal reconstruction surgery

  • Michael G. D’SouzaEmail author
  • Admir Hadzic
  • T. Wider
Images Of Anesthesia

Abstract

Purpose: To present a case of iatrogenic, unilateral pupillary dilatation after general anesthesia for nasal surgery. Unilateral pupillary dilatation after general anesthesia has sinister implications, which might prompt further investigations. However, in patients undergoing nasal surgery, it might be caused by the action of drugs injected intranasally. Consideration of iatrogenic causes of pupillary dilatation might help clinicians to avoid time-consuming and costly investigations.

Clinical features: A 24-yr-old healthy woman underwent a general anesthetic for septoplasty and bilateral turbinectomy. She was hemodynamically stable and did not suffer any hypoxia intraoperatively. At the end of the operation her right pupil was dilated (8 mm diameter). Her left pupil was normal. No other abnormality was detected. After she woke up, her vision was grossly normal. Neurological examination did not show any other abnormality. Six to eight hours later, both pupils were equal (2 mm in diameter) and reacting normally to light and accommodation.

Conclusion: The patient was a healthy 24-yr-old who underwent an operation in which there was no incident of hypoxia or hemodynamic instability. Since the patient recovered completely within six to eight hours, the pupillary dilatation was probably caused by epinephrine, which could have entered the eye through the nasolacrimal duct. Although pupillary dilatation after general anesthesia has been described, this is the first case report where the most likely causative agent was epinephrine, injected into the nasal submucosa.

Keywords

Pupillary Dilatation Nasolacrimal Duct Ciliary Ganglion Left Pupil Iris Sphincter 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Résumé

Objectif: Présenter un cas de dilatation pupillaire iatrogénique unilatérale survenue après l’anesthésie générale pour une intervention chirurgicale nasale. Cette situation présente de graves implications qui peuvent demander des investigations supplémentaires. Dans les cas d’une intervention nasale, la dilatation peut être causée par l’action du médicament injecté dans le nez. Un examen attentif de ses causes iatrogéniques peut éviter des recherches longues et coûteuses.

Éléments cliniques: Une femme de 24 ans en bonne santé a subi une anesthésie générale pour une septoplastie et une turbinectomie bilatérale. L’hémodynamie était stable et la patiente n’a pas souffert d’hypoxie peropératoire. À la fin de l’intervention, sa pupille droite s’est dilatée (8 mm de diamètre). Sa pupille gauche était normale. Aucune autre anomalie n’a été détectée. Au réveil, la vision était sensiblement normale et l’examen neurologique n’a pas montré d’autre complication. Six à huit heures plus tard, les deux pupilles étaient égales (2 mm de diamètre) et réagissaient normalement à la lumière et à l’accommodation.

Conclusion: Une patiente de 24 ans a subi une opération qui n’a pas présenté d’hypoxie ou d’instabilité hémodynamique. La dilatation pupillaire observée, avant une récupération complète qui a eu lieu de six à huit heures après l’opération, était probablement causée par l’épinéphrine qui a pu pénétrer dans l’oeil par le canal nasolacrimal. La dilatation pupillaire qui suit une anesthésie générale a déjà été décrite, mais c’est la première fois qu’on observe un cas où elle serait causée par l’épinéphrine injectée dans la sous-muqueuse nasale.

References

  1. 1.
    Lam BL, Thompson HS, Corbett JJ. The prevalence of simple anisocoria. Am J Opthalmol 1987; 104: 69–73.Google Scholar
  2. 2.
    Klein OG Jr. The initial evaluation in ophthalmic injury. Otolaryngol Clin North Am 1979; 12: 303–20.PubMedGoogle Scholar
  3. 3.
    Gibson BE, Stanley RJ, Lanier WL. Prolonged unilateral mydriasis after nasal septal reconstruction (Letter). Anesth Analg 1987; 66: 197–8.PubMedGoogle Scholar
  4. 4.
    Rubin MM, Sadoff RS, Cozzi GM. Postoperative unilateral mydriasis due to phenylephrine: a case report. J Oral Maxillofac Surg 1990; 48: 621–3.PubMedCrossRefGoogle Scholar
  5. 5.
    Louis F, Diab M. Prolonged unilateral mydriasis after nasotracheal intubation. Middle East J Anesthesiol 1998; 9: 471.Google Scholar
  6. 6.
    Holmgreen WC, Baddour HM, Tilson HB. Unilateral mydriasis after general anesthesia. J Oral Surg 1979; 37: 740–2.PubMedGoogle Scholar
  7. 7.
    Prielipp RC. Unilateral mydriasis after induction of anaesthesia. Can J Anaesth 1994; 41: 140–3.PubMedCrossRefGoogle Scholar

Copyright information

© Canadian Anesthesiologists 2000

Authors and Affiliations

  1. 1.From the Department of AnesthesiologySt. Luke’s/Roosevelt Hospital CenterNew YorkUSA

Personalised recommendations